Alert archive / Oregon / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Medford, OR

February 9, 2024Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 9, 2024, 2:02 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 10, 2024, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2024, 2:02 PM PST (22:02 UTC)
In effect from
Feb 10, 2024, 1:00 PM PST
Expired
Feb 11, 2024, 10:00 AM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WHUS46 KMFR 092202
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
202 PM PST Fri Feb 9 2024

ORZ021-022-101300-
/O.NEW.KMFR.BH.S.0002.240210T2100Z-240211T1200Z/
South Central Oregon Coast-Curry County Coast-
202 PM PST Fri Feb 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Curry, Coos, and Douglas 
  Counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The incoming (rising) tide that coincides
  with the greatest sneaker wave risk occurs Saturday evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
862 
WHUS46 KMFR 100901
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
101 AM PST Sat Feb 10 2024

ORZ021-022-110300-
/O.CON.KMFR.BH.S.0002.240210T2100Z-240211T1200Z/
South Central Oregon Coast-Curry County Coast-
101 AM PST Sat Feb 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Curry, Coos, and Douglas 
  Counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The incoming (rising) tide that coincides 
  with the greatest sneaker wave risk occurs Saturday evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
498 
WHUS46 KMFR 102203
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
203 PM PST Sat Feb 10 2024

ORZ021-022-111200-
/O.CON.KMFR.BH.S.0002.000000T0000Z-240211T1200Z/
South Central Oregon Coast-Curry County Coast-
203 PM PST Sat Feb 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Curry, Coos, and Douglas 
  Counties.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The incoming (rising) tide that coincides 
  with the greatest sneaker wave risk occurs Saturday evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
755 
WHUS46 KMFR 111125
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
325 AM PST Sun Feb 11 2024

ORZ021-022-111800-
/O.EXT.KMFR.BH.S.0002.000000T0000Z-240211T1800Z/
South Central Oregon Coast-Curry County Coast-
325 AM PST Sun Feb 11 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...All beaches and shorelines of Curry, Coos, and Douglas 
  Counties.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* ADDITIONAL DETAILS...The incoming (rising) tide that coincides 
  with the greatest sneaker wave risk occurs Saturday evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
908 
WHUS46 KMFR 111748
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
948 AM PST Sun Feb 11 2024

ORZ021-022-111900-
/O.EXP.KMFR.BH.S.0002.000000T0000Z-240211T1800Z/
South Central Oregon Coast-Curry County Coast-
948 AM PST Sun Feb 11 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS
MORNING...

The sneaker threat has diminished. 

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 9, 8:46 AM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Feb 9, 8:46 AM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 AM PST Fri Feb 9 2024

.DISCUSSION...A few adjustments were made to the forecast for
today. Radar returns are fairly light this morning and a look at
several of the high res guidance suggest precipitation will be
light and spotty into this afternoon and mainly along and west of
the Cascades. Therefore precipitation amounts were adjusted lower
and pops were reduced for the east side today. A few showers will
linger into this evening, otherwise it will be dry as the weak
warm front dissipates. The weekend overall will be dry other than
a few hit and miss showers along the coast, north of Cape Blanco.
-Petrucelli

&&

.AVIATION...(12Z TAFs)...Some deterioration in conditions is expected
this morning as the next front moves in, bringing lower ceilings,
with snow possible down to around 2200-2500 feet early this morning.
A decrease to MVFR conditions due to decreased visibility underneath
rain/snow showers at the coast and inland across at least Douglas
County and Northern Klamath County is expected. The density of mid &
upper level clouds and modest instability provides increased
confidence that fog won't form this morning; plus the MOS guidance
has not been showing this either.

While ridgetop winds are expected to gust between 25-35 mph today,
winds in valleys and even along the coast should be relatively
light. Shower activity will peak today around noon, then steadily
decline. Fog will be more likely tonight.
-Miles

&&

.MARINE...Updated 845 AM Friday February 9, 2024...Winds and seas
have subsided and will shift to out of the south later this morning.
A weak boundary will move through this evening, raising the light
south winds to around 10-15 kt sustained while remaining out of the
south. Winds will shift out of the northwest behind the
boundary...moving through shortly after sunset. Current swell
heights are expected to be maintained as the boundary moves through.

Swell dominated seas are then forecast to build Saturday night into
Sunday with high (9-11 feet) and steep (15 second) seas expected.
Advisory conditions are most likely beyond 10 nm from shore. South
winds associated with a front will be strongest north of Cape Blanco
as this swell builds in. It is where this swell and these wind waves
combine north of Cape Blanco that advisory conditions within 10 nm
could be possible; but confidence is not high for this with the
current information.

Seas are then likely to diminish again Monday through Tuesday with
offshore winds on Monday and swell heights diminishing below six
feet. A stronger frontal system looks possible late Thursday or
Friday of next week.
-Miles/Sven

&&

.PREV DISCUSSION... /Issued 333 AM PST Fri Feb 9 2024/

UPDATE...Updated aviation section for 12z TAFs.

SHORT TERM...Radar imagery is showing some very light showers
moving across southern Oregon and northern California early this
morning. This is part of the back side of a frontal boundary that
is moving in from inland Canada. So while snow levels are cold,
between 2000 and 2500 feet, precipitation is minimal right now.
Some additional precipitation may occur around sunrise this
morning, but travel impacts due to snow are expected to be
minimal. Ensembles are showing moderate chances (50 to 70
percent) for a dusting of snow along our low and medium passes
(I-5 at Sexton, Canyon Mtn, Jacksonville Hill etc.). Still, do not
expect impactful snow at these locations.

Snow levels will rise to around 3000 - 3500 feet during the
daytime. Overall, a couple of inches of snow are expected in the
Cascades and maybe across portions of the higher terrain east of
the Cascades, but most areas east of the Cascades will see less
than an inch of snow.

The light showers will linger into Friday evening then taper off.
Mainly dry weather but colder temperatures are then expected
Friday night and Saturday morning as high pressure sets in. Valley
fog is also possible Friday night into Saturday morning. Clearing
skies and warming temperatures are then in store Saturday
afternoon with highs in the 40s east of the Cascades and in the
50s west of the Cascades. -Schaaf

LONG TERM...Previous long term discussion for Sat 02/10
afternoon to Thurs 02/15...After any morning fog burns off,
Saturday will be a sunny, warm (compared to recent days, at least)
day, with highs in the 50s west of the Cascades, 40s eastwards,
and 30s in the mountains. The axis of the upper level ridge
bringing us these conditions will then shift to the east late
Saturday as a shortwave trough rides over it into the region by
Sunday. This will bring increased chances for some light rain from
coast to Cascades (excluding the Rogue Valley, where precip
chances are less than 10%). Still some slight differences in
terms of when and where exactly this trough goes, but minimal
impacts are expected beyond some wet roads and a smattering of
snow over the peaks. Temperatures will remain right around average
for mid- February, and snow levels subsequently will be rising
west of the Cascades where the precip is expected, from
3,500-4,000 feet Sunday morning to 5,000-5,500 feet Sunday
afternoon and evening.

Beyond that, general agreement in the progressive pattern
continuing into next week, but a broad range of timing and strength
differences.  A slightly stronger system is possible Tuesday or
Wednesday (GEFS members look to be supporting this more than EC
members, which trend towards much weaker), and then both the ECMWF
and GEFS controls are suggesting a spike in IVT (integrated water
vapor transport) Wednesday into Thursday that would point towards a
weak AR - but confidence and agreement is very low at this range.
Temperatures should linger near or a touch above normal levels, and
snow levels will remain higher in the 4,000-5,500 foot range.
-CSP

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...None.

&&

Nearby

Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.